Alert archive / Alabama / Special Weather Statements in 2019
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 20, 2019, 1:48 PM CDT for Shelby County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2019, 1:48 PM CDT (18:48 UTC)
- Expired
- Jul 20, 2019, 2:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 23 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WWUS84 KBMX 201848
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
148 PM CDT Sat Jul 20 2019
ALZ024-025-201915-
Jefferson AL-Shelby AL-
148 PM CDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena. This storm was nearly stationary.
Wind gusts around 40 mph will be possible with this storm.
Locations impacted include...
Alabaster, Helena, Bessemer Airport, Lake Cyrus, Bent Brook Golf
Club, McAdory and Promenade Tannehill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 8703 3335 8687 3323 8686 3322 8703
3325 8703 3325 8704
TIME...MOT...LOC 1847Z 266DEG 2KT 3329 8695
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:38 AM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 6:38 AM CDT, 7 hours 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 638 AM CDT Sat Jul 20 2019 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0337 AM CDT Sat Jul 20 2019/ Today and Tonight. An upper low has formed along the NW Florida panhandle. The upper low will shift slowly westward as an upper ridge expands eastward across the Mid Mississippi Valley region. The upper low will produce widespread lift across central Alabama. Combined with deep tropical moisture already in place across Alabama, numerous showers and thunderstorms will develop by late morning and into the afternoon. Like yesterday, steering currents aloft will 5 knots or less and convection will produce localized flooding. The intensity and areal coverage will decrease quickly during the evening hours, with only a few showers remaining by midnight. Due to the cloud cover and rain, highs today will be below normal with highs only in the middle to upper 80s. 58/rose .LONG TERM... /Updated at 0337 AM CDT Sat Jul 20 2019/ Sunday through Friday. Moisture quality should decrease on Sunday as a weak 500 mb low continues to move westward away from the forecast area. A ridge to our east is expected to provide weak subsidence across our central and eastern counties, where PWAT values may fall to around 1.7 inches. This will support POPs ranging from 30 percent in the southeastern counties to 50 percent in the northwestern counties, and a further reduction in rain chances may be needed. A similar setup is likely for Monday as 2 inch PWAT values remain confined to the northwest of I-59. On Monday night, the first cold front in quite some time will be approaching from the northwest, providing a focus for showers and storms. Rain chances should increase during the evening and overnight hours from the northwest, with rain chances of 60 to 70 percent along and north of I-20 through daybreak on Tuesday. While the southern half of the forecast area appears to be in line for widespread showers and storms on Tuesday afternoon, rainfall amounts near I-20 will depend on the timing of the cold front. If the front passes through during the early morning hours, a lack of daytime heating could lead to a relative lull in convection and rainfall intensity. Much drier air will be advected in behind the front for Wednesday and Thursday, leading to rain chances being confined to our southeastern counties near the stalled front. Moisture recovery and higher rain chances are expected on Friday with the onset of moist southerly flow. 87/Grantham && .AVIATION... 12Z TAF Discussion. Local LIFR conds at KTOI thru 14z due to fog with no vsby issues at other sites. An upper level low over the western Florida panhandle will track slowly westward thru the period. Widespread forcing aloft associated with the upper low combined with deep moisture across Central Alabama will result in numerous showers and tstms between 15z and 01z. The showers and thunderstorms will produce heavy rainfall with vsbys blo 2 miles. The convective activity will wane in intensity by 01z with areal coverage decreasing during the evening hours. 58/rose && .FIRE WEATHER... Scattered to numerous showers and storms are expected today as a wet pattern continues. Some reduction in rain chances appears likely for Sunday and Monday across the central and eastern counties, but a cold front should bring more widespread rain for Monday night into Tuesday. With a moist airmass in place, there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 72 88 72 87 / 70 30 40 20 50 Anniston 86 71 88 73 88 / 70 30 40 20 40 Birmingham 87 73 89 73 89 / 70 30 30 20 40 Tuscaloosa 88 73 89 73 89 / 60 30 40 30 50 Calera 86 71 88 72 88 / 70 30 30 20 40 Auburn 86 72 88 72 89 / 60 30 30 20 30 Montgomery 87 73 91 73 92 / 70 30 30 20 30 Troy 87 72 90 72 91 / 70 30 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 20, 3:50 AM CDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 350 AM CDT Sat Jul 20 2019 ALZ011>015-017>050-211200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 350 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Slow moving thunderstorms with heavy rainfall could lead to localized flash flooding today, mainly between 10 am and 6 pm. Poor drainage and low-lying areas will be the most susceptible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today.
In the hours before
Special weather statement, Jul 20, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
148 PM CDT Sat Jul 20 2019
ALZ024-025-201915-
Jefferson AL-Shelby AL-
148 PM CDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena. This storm was nearly stationary.
Wind gusts around 40 mph will be possible with this storm.
Locations impacted include...
Alabaster, Helena, Bessemer Airport, Lake Cyrus, Bent Brook Golf
Club, McAdory and Promenade Tannehill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 8703 3335 8687 3323 8686 3322 8703
3325 8703 3325 8704
TIME...MOT...LOC 1847Z 266DEG 2KT 3329 8695
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:47 AM CDT | Areal Flood Advisory | BMX | Sumter | 118 min |
| Jul 20, 9:37 AM CDT | Areal Flood Advisory | BMX | Marengo | 113 min |
| Jul 20, 10:55 AM CDT | Areal Flood Advisory | BMX | Sumter | 2 hr |
| Jul 20, 11:31 AM CDT | Areal Flood Advisory | BMX | Dallas, Marengo | 119 min |
| Jul 20, 12:49 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Perry | 116 min |
| Jul 20, 1:46 PM CDT | Areal Flood Advisory | BMX | Sumter | 119 min |
| Jul 20, 4:38 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 112 min |
| Jul 20, 5:00 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
Nearby
Special Weather Statements in Alabama, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.